Posted: November 20, 2015 Contributor: PRJKT RUBY
How Birth Control Can Impact Your Mood
Anytime you experience a change in your hormone levels, your mood likely won’t escape unscathed…it’s just one of those “fun” parts of being a woman.
Considering starting oral contraceptives but afraid it will impact your mood? Well, it is likely that you will experience some changes but for the majority of women, the advantages of birth control pills outweigh the impact on mood. In fact, there isn’t strong medical evidence that actually links birth control pills to mood changes or mental health issues so chances are, you will be just fine.
Here are some quick facts discussing the link between birth control and mood:
Once again it’s important to point out that there is no scientific research that shows birth control causes depression but each of our bodies react differently to medication. If you are taking birth control and notice new or worsening signs of depression, you should speak with your doctor.
Decrease in Sex Drive
Maintaining a healthy sex life has long been linked with an improvement in mood and overall mental health. This lack of interest in sex can cause stress between partners and therefore negatively impact mood.
Long Lasting Emotional Feelings
It’s typical to feel a bit different when you first start taking the pill but if these feelings of being “emotional” are continuing for any length of time, you may want to talk to your doctor or pharmacist about discontinuing use or switching to a different form of birth control.
Fewer Emotional Outbursts
On the brighter side of things, birth control pills may actually make your mood more stable. Typically women taking the pill experience fewer symptoms of PMS since hormone levels are stabilized to prevent ovulation.
Well there you have it! The only real conclusion you can draw when it comes to birth control and mood is that your personal experience with it will be as unique as you are. Every body is different and responds differently to hormonal changes so just take note of your feelings and if you feel you are experiencing side effects that are too much to handle, talk to your doctor right away.